Alert archive / New Mexico / Tornado Warnings in 2009

Tornado Warning 11, NWS Albuquerque, NM

August 17, 2009Union County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Aug 17, 2009, 8:13 PM MDT for Union County, New Mexico. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2009, 8:13 PM MDT (02:13 UTC)
Expired
Aug 17, 2009, 9:00 PM MDT
In force
47 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Union County, NM

The radar

The Amarillo radar (KAMA), 178 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 8:34 PM MDTHAIL 0.753 S Clayton, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KABQ 180213
TORABQ
NMC059-180300-
/O.NEW.KABQ.TO.W.0011.090818T0213Z-090818T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
813 PM MDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 900 PM MDT

* AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHWEST OF CLAYTON...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  STATE ROAD 402 AROUND 830 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GO TO THE LOWEST FLOOR IN YOUR HOME OR BUSINESS. AVOID OUTSIDE WALLS
AND WINDOWS.

TO REPORT SEVERE WEATHER PLEASE CALL THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN ALBUQUERQUE AT 1.888.386.7637.

&&

LAT...LON 3616 10302 3630 10338 3647 10336 3649 10302
TIME...MOT...LOC 0212Z 291DEG 21KT 3638 10328

$$

DPORTER
3 follow-up statements
000 
WWUS55 KABQ 180229
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
829 PM MDT MON AUG 17 2009

NMC059-180300-
/O.CON.KABQ.TO.W.0011.000000T0000Z-090818T0300Z/
UNION-
829 PM MDT MON AUG 17 2009

...TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL UNION COUNTY
UNTIL 900 PM MDT...

AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF A TORNADO. THIS STORM WAS 
LOCATED 7 MILES SOUTH OF CLAYTON...MOVING EAST AT 25 MPH. AT 822 
PM...SKYWARN SPOTTERS REPORTED A WALL CLOUD APPROXIMATELY 15 MILES 
SOUTHWEST OF CLAYTON.

* THE SEVERE THUNDERSTORM CAPABLE OF A TORNADO WILL BE NEAR...
  RURAL EASTERN UNION COUNTY EAST OF STATE ROUTE 402...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. LEAVE AUTOMOBILES AND MOBILE HOMES. MOVE
INTO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS AND OUTSIDE WALLS.

&&

LAT...LON 3620 10302 3631 10334 3645 10329 3647 10302
TIME...MOT...LOC 0226Z 291DEG 21KT 3635 10319

$$

DPORTER
000 
WWUS55 KABQ 180242
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
842 PM MDT MON AUG 17 2009

NMC059-180300-
/O.CON.KABQ.TO.W.0011.000000T0000Z-090818T0300Z/
UNION-
842 PM MDT MON AUG 17 2009

...TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL UNION COUNTY
UNTIL 900 PM MDT...

AT 841 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS 
SEVERE STORM WAS LOCATED 8 MILES SOUTHEAST OF CLAYTON...MOVING EAST 
AT 20 MPH. AT 836 PM...SKYWARN SPOTTERS CONTINUED TO INDICATE A WALL 
CLOUD WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL UNION COUNTY NEAR THE TEXAS BORDER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. LEAVE AUTOMOBILES AND MOBILE HOMES. MOVE
INTO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS AND OUTSIDE WALLS.

&&

LAT...LON 3627 10303 3635 10320 3646 10317 3647 10302
TIME...MOT...LOC 0241Z 275DEG 18KT 3638 10307

$$

DPORTER
000 
WWUS55 KABQ 180256
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
856 PM MDT MON AUG 17 2009

NMC059-180307-
/O.EXP.KABQ.TO.W.0011.000000T0000Z-090818T0300Z/
UNION-
856 PM MDT MON AUG 17 2009

...TORNADO WARNING WILL EXPIRE AT 900 PM MDT FOR EAST CENTRAL UNION
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM AND POSSIBLE TORNADO HAVE EXITED THE WARNED AREA...THUS
THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3627 10303 3635 10320 3646 10317 3647 10302
TIME...MOT...LOC 0257Z 275DEG 18KT 3637 10297

$$

DPORTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:01 PM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 17, 3:01 PM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT MON AUG 17 2009

.DISCUSSION...
COLD FRONT HAS PUSHED INTO NORTHEAST NEW MEXICO THIS AFTERNOON AND
IS NOW GENERALLY ALONG A KRTN TO KTCC LINE. SHOWERS AND
THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE FRONT IN THE TEXAS
PANHANDLE...AND EXPECT STORMS TO DEVELOP ALONG THE BOUNDARY IN NE
NM LATE THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING
WIND GUSTS. GIVEN THE POSITION OF THE FRONT...AND THE FACT IT IS
STILL SLOWLY SAGGING SOUTHWARD PER THE LATEST KTCC
OBSERVATION...WAS TEMPTED TO DRAG HIGHER POPS FURTHER SOUTH THAN
WHAT IS CURRENTLY FORECAST. HOWEVER..BEST INSTABILITY REMAINS
FARTHER NORTHEAST AND EXPECT STORMS THAT DO DEVELOP ALONG THE
BOUNDARY TO MOVE EASTWARD INTO THE MORE UNSTABLE AIR THIS EVENING.
NONETHELESS...EVENING SHIFT WILL NEED TO MONITOR TRENDS. LATE
TONIGHT THROUGH THE EARLY MORNING HOURS...LOW CLOUDS AND PATCHY
FOG MAY DEVELOP BEHIND THE FRONT AS IT MOVES SOUTHWEST AND BACKS
UP TO THE CENTRAL MOUNTAIN CHAIN.

ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THE
SOUTH CENTRAL MOUNTAINS...BUT ARE HAVING A HARD TIME SUSTAINING
THEMSELVES ONCE THEY MOVE OFF OF THE HIGHER TERRAIN.  EXPECT THIS
ACTIVITY TO WANE AFTER SUNSET.  ACROSS WESTERN NM...DRY CONDITIONS
WILL CONTINUE AND RECORD LOW TEMPERATURES WILL BE NEARED AGAIN
TONIGHT.

ON TUESDAY...WEAK UPPER LEVEL TROUGH WILL BE SWINGING ACROSS
SOUTHERN COLORADO.  MEANWHILE...SURFACE WINDS ACROSS EASTERN NM WILL
BECOME SOUTH AND SOUTHEASTERLY AS THE FRONT RETREATS. EXPECT A
FAIRLY ACTIVE DAY ACROSS THE EASTERN PLAINS AS SHOWERS AND TSTMS
DEVELOP ALONG THE BOUNDARY AS WELL AS ALONG THE MOISTURE GRADIENT
THAT SETS UP NEAR OR JUST EAST OF THE CENTRAL MTNS.  A FEW STRONG OR
POSSIBLY SEVERE STORMS ARE POSSIBLE.  KEPT SOME SMALL POPS ACROSS
THE SOUTHWEST AND WEST CENTRAL MTNS...THOUGH MODELS HAVE
FLIP-FLOPPED TODAY AND NOW KEEP MUCH DRIER AIR OVER THIS AREA.

WEDNESDAY SHOULD BE FAIRLY INACTIVE...THOUGH AN ISOLATED TSTM WILL
BE POSSIBLE ACROSS THE SC MTNS OR FAR NE PLAINS. THE BIGGER STORY
WILL BE BREEZY WESTERLY WINDS MIXING DOWN TO THE SURFACE AND DRYING
OUT THE AREA FURTHER.

UPPER HIGH STILL LOOKS TO REDEVELOP OVER THE STATE LATE WEEK AND
INTO THE WEEKEND. BOTH GFS AND EURO NOW HINTING AT THE UPPER HIGH
CENTERING ITSELF ALONG THE TX/NM BORDER...ALLOWING SOME MOISTURE TO
WORK BACK INTO THE WESTERN AREAS.

34

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT MOST TAF SITES THE NEXT 24 HOURS. THE
EXCEPTIONS COULD BE BTWN 08Z-14Z TUE AT KLVS AND KTCC WHERE CIGS OF
BKN-OVC012 MAY DEVELOP WITH VSBY 3-5SM. ALSO ISOLD TO SCT SHOWERS
AND THUNDERSTORMS THROUGH TONIGHT FORECAST FROM E SLOPES OF CNTRL
MOUNTAINS TO TX BORDER WITH OCNL MVFR CONDITIONS. BRIEF IFR CIGS AND
VSBYS POSSIBLE FAR NE PLAINS IN STRONG TO SEVERE STORMS THROUGH 06Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT TO DOMINATE THROUGH NEXT WEEKEND. THE WESTERN
HALF OF THE STATE WILL CONTINUE TO BE MOSTLY DRY THROUGH NEXT WEEK
WITH WARM TEMPERATURES...DAYTIME RH VALUES IN THE SINGLE DIGITS AND
TEENS...AND FAIR TO POOR RH RECOVERIES AT NIGHT. ANY THUNDERSTORM
ON TUE OVER THE WESTERN MOUNTAINS WILL BE MOSTLY DRY. HIGH PRESSURE
MAY SHIFT FAR ENOUGH EAST NEXT WEEKEND TO ALLOW MONSOON MOISTURE TO
MOVE NORTH FROM MEXICO INTO THE WESTERN HALF OF NEW MEXICO.

MEANWHILE...THE EASTERN HALF OF THE STATE WILL BE DEALING WITH
A BACK DOOR COLD FRONT AGAIN TONIGHT AND TUESDAY. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH EARLY
TONIGHT AND AGAIN TUESDAY AFTERNOON AND EVENING ACROSS THE EAST.
THE HIGHEST CONCENTRATION SHOULD BE IN THE NORTHEAST WHERE A FEW
STORMS COULD BE STRONG TO EVEN SEVERE. GOOD TO EXCELLENT RH
RECOVERIES OVER THE EASTERN PLAINS TONIGHT. THE EAST WILL DRY OUT
SOME FROM WEDNESDAY THROUGH THE END OF THE WEEK WITH WARMER
TEMPERATURES AND LOWER DAY AND NIGHT RH VALUES. ONLY ISOLATED
SHOWERS AND STORMS AT BEST OVER THE EAST FROM WEDNESDAY THROUGH
NEXT WEEKEND. ANOTHER BACK DOOR COLD FRONT MOVING SOUTH OVER THE
EASTERN PLAINS WEDNESDAY NIGHT MAY INTERRUPT THE WARMING TREND ON
THURSDAY. HOWEVER...NOT MUCH MOISTURE IS FORECAST BEHIND THIS
MIDWEEK FRONT.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  91  48  90 /   0   0   0   0
DULCE...........................  41  84  39  85 /   0   5   5   0
CUBA............................  43  84  42  84 /   0   5   5   0
GALLUP..........................  42  87  45  88 /   0   0   0   0
EL MORRO........................  44  83  43  83 /   0   5   0   0
GRANTS..........................  44  88  42  88 /   0   5   0   0
QUEMADO.........................  48  87  48  85 /   0  10  10   5
GLENWOOD........................  55  91  56  92 /   0  10  10   5
CHAMA...........................  38  78  37  80 /   5  10   5   0
LOS ALAMOS......................  50  83  51  86 /   0  10   5   0
PECOS...........................  50  84  50  86 /  10  20  20   0
CERRO/QUESTA....................  41  80  42  82 /  20  20  10   0
RED RIVER.......................  37  71  36  74 /  20  30  20   0
ANGEL FIRE......................  38  73  35  76 /  20  30  20   0
TAOS............................  46  82  45  84 /  10  10   5   0
ESPANOLA........................  50  88  47  92 /   0  10   5   0
SANTA FE........................  53  86  54  85 /   5  10  10   0
SANTA FE AIRPORT................  54  89  53  88 /   5  10   5   0
ALBUQUERQUE FOOTHILLS...........  61  88  60  89 /   0  10   5   0
ALBUQUERQUE HEIGHTS.............  65  91  63  91 /   0  10   5   0
ALBUQUERQUE VALLEY..............  60  92  59  92 /   0  10   5   0
ALBUQUERQUE WEST MESA...........  62  91  61  91 /   0  10   5   0
LOS LUNAS.......................  59  92  59  92 /   0  10   5   0
RIO RANCHO......................  62  91  62  91 /   0  10   5   0
SOCORRO.........................  61  92  60  93 /   0  10  10   5
SANDIA PARK/CEDAR CREST.........  51  83  47  85 /   0  20  20   0
MORIARTY/ESTANCIA...............  54  86  52  89 /   5  20  20   5
CLINES CORNERS..................  55  83  54  87 /  10  20  20   5
GRAN QUIVIRA....................  58  86  56  88 /   5  10  20   5
CARRIZOZO.......................  61  89  58  89 /   5  30  20   5
RUIDOSO.........................  55  79  54  84 /  10  30  20  10
CAPULIN.........................  53  74  49  85 /  40  40  40  10
RATON...........................  52  78  48  88 /  30  40  30  10
LAS VEGAS.......................  50  80  49  84 /  20  30  20   5
CLAYTON.........................  60  81  60  90 /  40  40  40  10
ROY.............................  58  81  58  89 /  30  40  40  10
CONCHAS.........................  64  90  63  96 /  20  40  40   5
SANTA ROSA......................  61  89  57  94 /  20  40  30   5
TUCUMCARI.......................  64  91  62  97 /  20  40  40   5
CLOVIS..........................  64  90  64  94 /  10  30  30   5
PORTALES........................  65  91  66  95 /  10  20  30   5
FORT SUMNER.....................  65  91  64  96 /  20  30  30   5
ROSWELL.........................  67  93  65  96 /  10  20  20   5
PICACHO.........................  61  91  60  93 /  10  30  20  10
ELK.............................  57  85  56  87 /  10  30  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/40
Hazardous weather outlook, Aug 17, 5:55 AM MDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT MON AUG 17 2009

NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
555 AM MDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE NORTHEAST PLAINS LATER THIS AFTERNOON AND EARLY EVENING. SOME
OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AFTERNOON AND EVENING FROM THE CENTRAL HIGHLANDS TO THE EASTERN
PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EARLY
EVENING OVER THE NORTHEAST PLAINS. SPOTTERS SHOULD REPORT SEVERE
WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
OR BY CALLING 1.888.386.7637.

17

In the hours before

Special weather statement, Aug 17, 3:52 PM MDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MDT MON AUG 17 2009

NMZ527-530-172215-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
352 PM MDT MON AUG 17 2009

...STRONG THUNDERSTORM MOVING OVER WEST CENTRAL UNION COUNTY...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES SOUTHEAST OF CAPULIN.
MOVEMENT WAS NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRENVILLE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3677 10398 3687 10372 3664 10348 3645 10390
      3658 10405
TIME...MOT...LOC 2151Z 227DEG 22KT 3658 10390
Special weather statement, Aug 17, 4:37 PM MDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT MON AUG 17 2009

NMZ527-530-172300-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
437 PM MDT MON AUG 17 2009

...STRONG THUNDERSTORM MOVING OVER CENTRAL UNION COUNTY...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHEAST OF DES MOINES.
MOVEMENT WAS EAST AT 35 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRENVILLE AND MOUNT DORA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3673 10329 3648 10332 3657 10392 3676 10384
TIME...MOT...LOC 2237Z 277DEG 28KT 3666 10374
Local storm report, Aug 17, 5:06 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 PM MDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             9 ENE FOLSOM            36.91N 103.78W
08/17/2009  E1.75 INCH       UNION              NM   TRAINED SPOTTER

            MOSTLY PEA SIZED HAIL BUT A FEW STONES WERE THE SIZE OF A
            GOLFBALL.

0455 PM     HAIL             8 N MOUNT DORA          36.63N 103.49W
08/17/2009  E1.75 INCH       UNION              NM   PUBLIC

&&

DPORTER
Local storm report, Aug 17, 5:31 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 PM MDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             12 NW CLAYTON           36.57N 103.33W
08/17/2009  E2.00 INCH       UNION              NM   PARK/FOREST SRVC

            GOLF BALL SIZE HAIL WITH LARGER STONES AROUND 2 INCHES

&&

EBREON
Special weather statement, Aug 17, 6:10 PM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 PM MDT MON AUG 17 2009

NMZ538-540-180100-
CHAVES COUNTY PLAINS-SOUTHWEST CHAVES COUNTY-
610 PM MDT MON AUG 17 2009

...STRONG THUNDERSTORMS MOVING OVER SOUTHWEST CHAVES COUNTY...

AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 20 MILES NORTH OF HOPE. MOVEMENT
WAS NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE THE ROSWELL CORRECTIONAL
FACILITY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3335 10441 3313 10430 3297 10483 3314 10489
TIME...MOT...LOC 0009Z 247DEG 16KT 3311 10471
Special weather statement, Aug 17, 7:36 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
736 PM MDT MON AUG 17 2009

NMZ537-180215-
DE BACA COUNTY-
736 PM MDT MON AUG 17 2009

...STRONG THUNDERSTORM MOVING OVER RURAL SOUTH CENTRAL DE BACA
COUNTY...

AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES NORTHEAST OF MESA.
MOVEMENT WAS NORTHEAST AT 20 MPH. FREQUENT LIGHTNING WAS ALSO
OCCURRING WITH THIS STORM.

THIS STORM WAS EAST OF STATE ROAD 20 AND WILL MOVE OVER THE PECOS
RIVER VALLEY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3435 10414 3415 10404 3410 10416 3402 10417
      3401 10444 3414 10452
TIME...MOT...LOC 0134Z 241DEG 18KT 3411 10437

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:01 PM MDTSevere Thunderstorm WarningABQUnion29 min
Aug 17, 6:10 PM MDTSpecial Weather StatementABQChaves50 min
Aug 17, 7:05 PM MDTAreal Flood AdvisoryABQChaves, Lincoln115 min
Aug 17, 7:36 PM MDTSpecial Weather StatementABQDe Baca39 min
Aug 17, 8:05 PM MDTSevere Thunderstorm WarningABQUnion55 min
Aug 17, 10:24 PM MDTSpecial Weather StatementABQUnion36 min
Aug 18, 4:00 AM MDTSpecial Weather StatementABQQuay30 min
Aug 18, 12:26 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln64 min
Aug 18, 1:20 PM MDTAreal Flood AdvisoryABQChaves85 min
Aug 18, 1:23 PM MDTSevere Thunderstorm WarningABQColfax, Mora67 min
Aug 18, 1:28 PM MDTSevere Thunderstorm WarningABQChaves62 min
Aug 18, 1:40 PM MDTSpecial Weather StatementABQTorrance35 min
Aug 18, 1:55 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe65 min
Aug 18, 1:58 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Torrance62 min
Aug 18, 2:14 PM MDTSevere Thunderstorm WarningABQColfax61 min
Aug 18, 2:27 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora63 min
Aug 18, 2:28 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance62 min
Aug 18, 2:43 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Lincoln, Torrance2 hr
Aug 18, 2:46 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel, Union59 min
Aug 18, 2:47 PM MDTAreal Flood AdvisoryABQChaves88 min
Aug 18, 2:58 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance35 min
Aug 18, 3:01 PM MDTSpecial Weather StatementABQ29 min
Aug 18, 3:06 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel54 min
Aug 18, 3:14 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel61 min
Aug 18, 3:23 PM MDTTornado WarningABQHarding, Mora52 min
Aug 18, 3:24 PM MDTSevere Thunderstorm WarningABQDe Baca66 min
Aug 18, 3:30 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora, Union60 min
Aug 18, 3:31 PM MDTSpecial Weather StatementABQ44 min
Aug 18, 3:45 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel60 min
Aug 18, 4:08 PM MDTTornado WarningABQColfax, Harding, Union52 min
Aug 18, 4:14 PM MDTSevere Thunderstorm WarningABQGuadalupe, Harding, San Miguel61 min
Aug 18, 4:20 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt55 min
Aug 18, 4:26 PM MDTSevere Thunderstorm WarningABQHarding, Union64 min
Aug 18, 4:29 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union61 min
Aug 18, 4:43 PM MDTSevere Thunderstorm WarningABQHarding, Quay62 min
Aug 18, 4:49 PM MDTSevere Thunderstorm WarningABQCurry, Quay, Roosevelt56 min
Aug 18, 4:57 PM MDTTornado WarningABQHarding, Union32 min
Aug 18, 5:00 PM MDTTornado WarningABQHarding18 min
Aug 18, 5:15 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union60 min
Aug 18, 5:36 PM MDTTornado WarningABQQuay24 min
Aug 18, 5:44 PM MDTSevere Thunderstorm WarningABQChaves, Curry, Quay, Roosevelt61 min

Nearby

Tornado Warnings in New Mexico, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.